Ask Erowid

Ask a Question


Find an answer:

View By Category

Search Ask Erowid
Search Vaults


Enter a keyword in the search field above to look up a question or answer on a specific topic.

Off-Site Psychoactive Question Resources
  Ask Dr Shulgin

Resources at Erowid
  Plants & Drugs
  Freedom & Law
  Mind & Spirit
  Arts & Sciences
  Library / Bookstore
  What's New
  About Erowid
  .
Q: I read all of these stories about people obtaining opiate-like highs from some sort of preparation of poppy seeds. Is such a thing really possible? I knew about the false positive the seeds can give on drug tests, but are they actually psychoactive?

A: Yes, many poppy seeds that are sold in grocery stores are the seeds of P. somniferum, the opium poppy. These seeds contain small quantities of psychoactive opiates, primarily morphine. Some people make tea out of relatively large quantities of poppy seeds in order to get the effects of the morphine. Following are details about a poppy seed tea related death which provide more information about the quantities of opiates present in poppy seeds and the related potential dangers associated with the ingestion of such tea.



In November 2005, we were contacted by a woman who reported that her son died in 2003 after consuming poppy seed tea. She and her family created a web site (poppyseedtea.com or Erowid cache) with details about the death including the coroner's report, which identified the amount of morphine found in her son's blood and urine during autopsy, as well as lab analysis results of a similar batch of poppy seed tea. The coroner's report found 210 ng/mL morphine in her son's blood and 1880 ng/mL in urine.



In this case, the seeds were purchased in bulk at a natural foods grocery store. Between 2.5 and 3 pounds of seeds were soaked in warm water with the juice of three lemons, for an hour. It was then mixed with honey to make it drinkable. Two liters of tea were consumed, leading to death (we don't know how much total water was used with the 2.5-3 lbs of seeds).



Following his death, a similar batch of tea was made, following the same recipe. This batch was submitted for testing by the coroner. Lab testing results found that this tea contained 259 ug/ml morphine. Codeine and hydrocodone were also detected. According to these numbers, assuming the tea he ingested had the same morphine concentration as the tested batch, the 2 liters he consumed would have contained around 519 mg of morphine. This is a very high dose. Pharmaceutical morphine (hydrochloride salt) comes in tablets ranging from 10 to 60 mg.



The autopsy also found therapeutic levels (those associated with the ingestion of normal therapeutic doses) of a number of other chemicals including: desmethylsertraline, diphenhydramine, and alprazolam...as well as low levels of bupropion and delta-9-carboxy-THC. While none of these appear to be significantly related to his death, it can't be ruled out that they could have contributed in some way to it.


Asked By : Stone
Answered By : fire
Published Date : 5 / 1 / 2006
Last Edited Date : 3 / 25 / 2014
Question ID : 3107

Categories: [ Poppies ] [ Opium & Poppies ] [ Cultivation ]




Ask Erowid v1.7 - Jul, 2005

(content and html © the Vaults of Erowid. Please ask permission before publicly reproducing.)